Hostname: page-component-848d4c4894-r5zm4 Total loading time: 0 Render date: 2024-06-15T08:54:52.322Z Has data issue: false hasContentIssue false


Published online by Cambridge University Press:  30 October 2020



We introduce the framework of AECats (abstract elementary categories), generalizing both the category of models of some first-order theory and the category of subsets of models. Any AEC and any compact abstract theory (“cat”, as introduced by Ben-Yaacov) forms an AECat. In particular, we find applications in positive logic and continuous logic: the category of (subsets of) models of a positive or continuous theory is an AECat. The Kim–Pillay theorem for first-order logic characterizes simple theories by the properties dividing independence has. We prove a version of the Kim–Pillay theorem for AECats with the amalgamation property, generalizing the first-order version and existing versions for positive logic.

© The Association for Symbolic Logic 2020

Access options

Get access to the full version of this content by using one of the access options below. (Log in options will check for institutional or personal access. Content may require purchase if you do not have access.)



Adamek, J. and Rosický, J., Locally Presentable and Accessible Categories, Cambridge University Press, Cambridge, 1994.CrossRefGoogle Scholar
Buechler, S. and Lessmann, O., Simple homogeneous models. Journal of the American Mathematical Society, vol. 16 (2003), no. 1, pp. 91121.CrossRefGoogle Scholar
Boney, W., Tameness from large cardinal axioms, this Journal, vol. 79 (2014), no. 4, pp. 10921119.Google Scholar
Beke, T. and Rosický, J., Abstract elementary classes and accessible categories. Annals of Pure and Applied Logic, vol. 163 (2012), no. 12, pp. 20082017.CrossRefGoogle Scholar
Ben-Yaacov, I., Positive model theory and compact abstract theories. Journal of Mathematical Logic, vol. 03 (2003), no. 1, pp. 85118.CrossRefGoogle Scholar
Ben-Yaacov, I., Simplicity in compact abstract theories. Journal of Mathematical Logic, vol. 3 (2003), no. 2, pp. 163191.CrossRefGoogle Scholar
Ben-Yaacov, I., Berenstein, A., Henson, C. W., and Usvyatsov, A., Model theory for metric structures, Model Theory with Applications to Algebra and Analysis, vol. 2 (Chatzidakis, Z., Macpherson, D., Pillay, A., and Wilkie, A., editors), Cambridge University Press, Cambridge, 2008.Google Scholar
Grossberg, R., Classification theory for abstract elementary classes, Logic and Algebra (Zhang, Y., editor), Contemporary Mathematics, vol. 302, American Mathematical Society, Providence, 2002, pp. 165204.CrossRefGoogle Scholar
Grossberg, R. and Mazari-Armida, M., Simple-like independence relations in abstract elementary classes, preprint, 2020. arXiv:2003.02705 [math].CrossRefGoogle Scholar
Grossberg, R. and Vandieren, M., Categoricity from one successor cardinal in tame abstract elementary classes. Journal of Mathematical Logic, vol. 6 (2006), no. 2, pp. 181201.CrossRefGoogle Scholar
Hirvonen, Å. and Hyttinen, T., Categoricity in homogeneous complete metric spaces. Archive for Mathematical Logic, vol. 48 (2009), no. 3, pp. 269322.CrossRefGoogle Scholar
Hyttinen, T. and Kesälä, M., Independence in finitary abstract elementary classes. Annals of Pure and Applied Logic, vol. 143 (2006), no. 1, pp. 103138.CrossRefGoogle Scholar
Kirby, J., Abstract elementary categories, Unpublished, 2008.Google Scholar
Kirby, J., On quasiminimal excellent classes, this Journal, vol. 75 (2010), pp. 551564.Google Scholar
Kim, B. and Pillay, A., Simple theories. Annals of Pure and Applied Logic, vol. 88 (1997), no. 2, pp. 149164.CrossRefGoogle Scholar
Lieberman, M. and Rosický, J., Classification theory for accessible categories, preprint, 2014. arXiv:1404.2528 [math].Google Scholar
Lieberman, M., Rosický, J., and Vasey, S., Forking independence from the categorical point of view. Advances in Mathematics, vol. 346 (2019), pp. 719772.CrossRefGoogle Scholar
Lieberman, M., Cellular categories and stable independence, preprint, 2020. arXiv:1904.05691 [math].Google Scholar
Pillay, A., Forking in the category of existentially closed structres. Quaderni di Matematica, vol. 6 (2000), pp. 2342.Google Scholar
Poizat, B. and Yeshkeyev, A., Positive Jonsson theories. Logica Universalis, vol. 12 (2018), no. 1, pp. 101127.CrossRefGoogle Scholar
Shelah, S., Universal classes, Classification Theory (Baldwin, J. T., editor), Lecture Notes in Mathematics, Springer, Berlin Heidelberg, 1987, pp. 264418.Google Scholar
Shelah, S., Classification Theory for Abstract Elementary Classes, College Publications, London, 2009.Google Scholar
Tent, K. and Ziegler, M., A Course in Model Theory, Cambridge University Press, Cambridge, 2012.CrossRefGoogle Scholar
Vasey, S., Shelah’s eventual categoricity conjecture in universal classes: Part I. Annals of Pure and Applied Logic, vol. 168 (2017), no. 9, pp. 16091642.CrossRefGoogle Scholar